Medication Amplification

This topic contains 2 replies, has 3 voices, and was last updated by  ADHDmomma 2 months, 1 week ago.

  • Author
    Posts
  • #88255

    nixxykat
    Participant

    I was diagnosed with ADD when I was in 5th grade. Now as a college graduate (22 years old), I still struggle with ADD in my everyday life. The majority of information pertaining to ADD or ADHD I have been provided with has always been centered around academics. I now have come to realize through my own research that the way I am has a lot to do with my ADD. I am a very laid-back person when I do not take my medication but I live in what feels like a hazy dream world which makes it difficult to accomplish anything. However, my medication (Concerta 54 mg ER) seems to amplify my bad qualities. It causes me to be easily irritable, I bite and pick at the skin around my nails, and I feel very aware of my emotions. Due to some childhood trauma I also have a tendency to obsessively overthink everything but with the medication I have noticed my obsessive overthinking increases.

    My question is how do you cope with the symptoms that the medicine does not fix but almost amplifies? For example, the overthinking and irritability. I have tried other medications when I was younger but Concerta gave me the least amount of symptoms.

    Side note: When I do not take my medicine I do not pick my skin or bite my nails. Also, I do not struggle with hyperactivity.

  • #88260

    strwbry
    Participant

    Have you talked to your doctor about these symptoms? Moodiness, irritability, and agitation make it sound like the medication may not be the best fit. There may be another medication that helps with the ADD symptoms without amplifying your agitation. I know that some medications can aggrivate anxiety, depending on the cause and chemistry.

    Best of luck!

  • #88278

    ADHDmomma
    Keymaster

    It sounds like this is too high a dose and/or the wrong medication for you. When you have too much stimulant it increases anxiety, causing the side effects you’re describing.

    Here’s just about everything you need to know about ADHD medication:

    A Patient’s Primer on the Stimulant Medications Used to Treat ADHD

    Talk to your prescribing doctor about what you’re experiencing.

    Penny
    ADDitude Community Moderator, Parenting ADHD Trainer & Author, Mom to teen w/ ADHD, LDs, and autism

You must be logged in to reply to this topic.